Alert archive / Mississippi / Flash Flood Warnings in 2015
Flash Flood Warning 66, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 17, 2015, 8:23 PM CDT for Noxubee County, Winston County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2015, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 17, 2015, 10:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Noxubee County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 10:00 PM CDT | HEAVY RAIN 5 | 10 Ne Louisville, MS | VIEWER MEASURED IN GAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
955
WGUS54 KJAN 180123
FFWJAN
MSC103-159-180330-
/O.NEW.KJAN.FF.W.0066.150818T0123Z-150818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
823 PM CDT MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI...
NORTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
* UNTIL 1030 PM CDT
* AT 823 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FIVE INCHES OF RAIN
HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHEDEN AND MILLCREEK.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3312 8880 3307 8898 3322 8896 3329 8888
3329 8869 3325 8863
$$
EC2 follow-up statements
434
WGUS74 KJAN 180249
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
949 PM CDT MON AUG 17 2015
MSC103-159-180330-
/O.CON.KJAN.FF.W.0066.000000T0000Z-150818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOXUBEE MS-WINSTON MS-
949 PM CDT MON AUG 17 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
NORTHWESTERN NOXUBEE AND NORTHEASTERN WINSTON COUNTIES...
AT 942 PM CDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS CONTAINING
HEAVY RAIN CONTINUING TO DEVELOP AND MOVE ACROSS THE WARNED AREA...
ESPECIALLY OVER NORTHEAST WINSTON COUNTY WHERE AS MUCH AS
SEVEN INCHES OF RAIN HAS FALLEN IN THE PAST FEW HOURS. THE
ADDITIONAL HEAVY RAIN WILL RESULT IN MORE FLASH-FLOODING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHEDEN AND MILLCREEK.
LOCALIZED ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3312 8880 3307 8898 3322 8896 3329 8888
3329 8869 3325 8863
$$
EC869
WGUS74 KJAN 180330
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1030 PM CDT MON AUG 17 2015
MSC103-159-180339-
/O.EXP.KJAN.FF.W.0066.000000T0000Z-150818T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOXUBEE MS-WINSTON MS-
1030 PM CDT MON AUG 17 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN NOXUBEE AND NORTHEASTERN
WINSTON COUNTIES WILL EXPIRE AT 1030 PM CDT...
THE HEAVY RAIN HAS ENDED AND FLOODING NO LONGER POSES A THREAT.
LAT...LON 3312 8880 3307 8898 3322 8896 3329 8888
3329 8869 3325 8863
$$
7What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:37 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 17, 4:37 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 437 PM CDT MON AUG 17 2015 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SHOWERS AND A FEW THUNDERSTORMS ARE MOVING INTO THE REGION AS THE AFTERNOON PROGRESSES IN RESPONSE TO A MCV MOVING NORTH FROM THE BATON ROUGE AREA. THESE SHOWERS AND ABUNDANT CLOUD COVER HAVE KEPT TEMPERATURES A LITTLE COOLER THAN WE HAD BEEN SEEING THOUGH SOME LOCATIONS THAT SAW A FEW PEAKS OF SUN WERE ABLE TO REACH THE LOWER 90S. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. GIVEN POOR LAPSE RATES AND INSTABILITY...MOST OF THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW COULD BRIEFLY BECOME STRONG. THAT BEING SAID...AS I TYPED THIS...ONE HAS EXHIBITED ROTATION PROMPTING A TORNADO WARNING GIVEN ENOUGH LOW LEVEL FLOW. A RATHER WET PATTERN LOOKS TO OCCUR THROUGH THIS WEEK. LARGE SCALE SUPPORT FOR THUNDERSTORM ACTIVITY LOOKS LESS FAVORABLE FOR TUESDAY BUT GIVEN AN AIRMASS CHARACTERIZED BY PW VALUES AROUND 2 INCHES...ADDITIONAL SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS. WEDNESDAY SHOULD SEE A LITTLE MORE ORGANIZED CONVECTION AS THE SOUTHERN END OF A STRONG MID LEVEL SYSTEM MOVES THROUGH THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL BRING A FRONT SOUTHWARD TOWARD THE REGION. AT THIS TIME INSTABILITY AND LAPSE RATES CONTINUE TO LOOK TAME SO WILL KEEP HAZARDS AND GRAPHICS CLEAR. HOWEVER...WITH PW VALUES AROUND 2 INCHES...THERE SHOULD BE SCATTERED TO NUMEROUS SHOWERS AND STORMS ON WEDNESDAY WITH POTENTIAL FOR LOCALLY HEAVY DOWNPOURS. TEMPERATURES DURING THE PERIOD WILL BE COOLER THAN WE HAD BEEN SEEING THANKS TO THE CLOUDS AND RAIN WITH MANY LOCATIONS SEEING 80S AND SOME LOWER 90S...CLOSER TO NORMAL FOR THIS TIME OF YEAR. /28/ .LONG TERM...THURSDAY THROUGH SUNDAY...A SERIES OF WEAK WAVES WILL CONTINUE MARCHING EAST THROUGH THE END OF THE WEEK. ANOTHER ONE WE WILL HAVE TO WATCH LOOKS TO MOVE THROUGH FRIDAY INTO SATURDAY. THIS SYSTEM WILL BRING A BETTER WIND FIELD INTO THE REGION. WHILE VERTICAL TOTALS STILL ONLY REMAIN IN THE MID 20S...THE INCREASED WIND FIELDS COULD ALLOW CONVECTION TO OVER ACHIEVE...POSSIBLY CREATING SOME STRONG/SEVERE SURFACE WINDS. SINCE THIS IS STILL FAR OUT...WILL HOLD OFF AT THE MOMENT ON MENTIONING ANYTHING IN THE HWO./26/ && .AVIATION...LOCAL RADARS SHOWED SCT SHRA/TSRA ACROSS THE WHOLE AREA AT 20Z. SCT-NUMEROUS SHRA/TSRA DEVELOPMENT IS EXPECTED TO CONTINUE INTO THE EVNG BEFORE DISSIPATING. THIS WL LEAD MVFR CONDITIONS IMPACTING MOST TAF SITES. AWAY FROM TSRA ACTIVITY...VFR CONDITIONS WL PREVAIL UNTIL MVFR/IFR CONDITIONS DEVELOP 10-14Z TUE. CONVECTION WL BE ISOLD/SCT AND MAINLY DURING THE AFTN/EVNG TUE. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 73 91 74 90 / 41 47 20 59 MERIDIAN 73 89 72 89 / 47 59 24 63 VICKSBURG 73 92 73 89 / 35 45 20 60 HATTIESBURG 75 89 74 89 / 32 60 22 59 NATCHEZ 73 89 74 88 / 32 46 23 63 GREENVILLE 73 92 74 90 / 33 43 39 61 GREENWOOD 72 91 73 89 / 40 47 42 65 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/26/22
Hazardous weather outlook, Aug 17, 2:47 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 247 PM CDT MON AUG 17 2015 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 247 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY. 21 && ...HAZARD LEGEND... NO SHORT TERM HAZARDS EXPECTED. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 17, 3:42 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 342 PM CDT MON AUG 17 2015 MSZ064-065-172115- JEFFERSON DAVIS MS-COVINGTON MS- 342 PM CDT MON AUG 17 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND EAST CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 415 PM CDT... AT 342 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LONE STAR...OR 8 MILES SOUTHWEST OF COLLINS...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... COLLINS AROUND 400 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. && LAT...LON 3164 8980 3179 8940 3155 8940 3152 8975 TIME...MOT...LOC 2042Z 244DEG 27KT 3157 8968 19
Local storm report, Aug 17, 4:26 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT MON AUG 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 2 S COLLINS 31.61N 89.56W
08/17/2015 COVINGTON MS EMERGENCY MNGR
TREES DOWN AT MAYFIELD RD AND CRAFT RD. POSSIBLE TORNADO.
&&
DLLocal storm report, Aug 17, 6:38 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CDT MON AUG 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 3 SSW COLLINS 31.60N 89.58W
08/17/2015 COVINGTON MS EMERGENCY MNGR
POWER POLES AND POWERLINES BLOWN DOWN ALONG SEMINARY
WILLIAMSBURG ROAD. POSSIBLE TORNADO.
&&
JCULINSpecial weather statement, Aug 17, 7:22 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT MON AUG 17 2015
MSZ038-039-180100-
NOXUBEE MS-WINSTON MS-
722 PM CDT MON AUG 17 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE AND EAST
CENTRAL WINSTON COUNTIES UNTIL 800 PM CDT...
AT 721 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BETHEDEN...OR 15 MILES EAST OF LOUISVILLE...MOVING EAST
AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
NOXUBEE AND EAST CENTRAL WINSTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3316 8865 3313 8886 3323 8887 3329 8870
3329 8869
TIME...MOT...LOC 0021Z 253DEG 11KT 3320 8880
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:22 PM CDT | Special Weather Statement | JAN | Noxubee | 38 min |
| Aug 17, 7:45 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee, Winston | 44 min |
| Aug 17, 7:58 PM CDT | Tornado Warning | JAN | Noxubee | 20 min |
| Aug 18, 2:25 PM CDT | Special Weather Statement | JAN | Copiah | 35 min |
| Aug 18, 2:39 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| Aug 18, 3:00 PM CDT | Special Weather Statement | JAN | Covington | 45 min |
| Aug 18, 3:26 PM CDT | Special Weather Statement | JAN | Jones | 34 min |
| Aug 18, 3:39 PM CDT | Special Weather Statement | JAN | Jones | 36 min |
| Aug 18, 3:44 PM CDT | Special Weather Statement | JAN | Rankin | 46 min |
| Aug 18, 4:29 PM CDT | Special Weather Statement | JAN | Scott | 46 min |
| Aug 18, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 34 min |
Nearby
Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.